Treatments  > Biological > Medication > SSRIs > Serotonin Syndrome

Serotonin Syndrome

  • Toxic interaction (combination of drugs increasing serotonin function e.g. SSRI’s with MAOI’s, lithium, carbamazepine).

 

  • Presents with

- severe hypertention

- tachycardia

- myoclonus

- hyperpyrexia

- sweating

- fits

- coma

 

  • Treatment:

- withdrawal of medication,admission, Benzodiazepine, Cyproheptadine, IV fluids.

 

- Stopping the usage of the precipitating drugs, serotonin antagonists cyproheptadine (serotonin antagonist), and supportive care including the control of agitation, control of autonomic instability, and the control of hyperthermia, benzodiazepines for myoclonus, more severe cases may need muscular paralysis.

 

- With stopping precipitating drugs most cases resolves with 24 hours. Untreated can cause death but good prognosis with intervention.

Copyright 2012 RevisePsych

Last updated March 2020

www.elu.sgul.ac.uk

This site was designed with the
.com
website builder. Create your website today.
Start Now